South Dakota, 2001

High Wind in South Dakota, June 3, 2001

June 3, 2001 · NWS UNR · 1 event in 1 county or zone

1 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 3, 1:55 PM MST, 1 hour 27 minutes earlier.

Area forecast discussion, Jun 3, 1:55 PM MST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
255 PM MDT SUN JUN 3 2001

LINE OF STRONG TO SEVERE STORMS MOVING ACROSS CAMPBELL CO. WY NOW.
EXPECT STORMS TO SLOWLY WEAKEN AS THEY PROGRESS EASTWARD LATE THIS
AFT INTO MORE STABLE ATMOS IN W SD. WIDESPREAD AREAS OF RAIN AND
IMBEDDED TSRA CONTINUE ACROSS MUCH OF CWA AS PIECE OF ENERGY ROTATES
AROUND UPPER LOW OVER SW MT.

MODELS IN PRETTY GOOD AGREEMENT OVER NEXT 48 HRS...ONLY DIVERGE A
BIT ON TRACK OF UPPER LOW. THE LOW WILL NOT MOVE MUCH OVER NEXT
COUPLE OF DAYS WITH UPPER HIGH OVER CENTRAL CANADA RETARDING ITS
EASTWARD PROGRESS. MAIN PIECE OF ENERGY WILL PUSH IN TOMORROW WITH
WIDESPREAD RAINFALL EXPECTED. E-SE FLOW AT LOW LEVELS AND S-SW ALOFT
WILL CONTINUE TO BRING IN ABUNDANT OVERRUNNING MOISTURE. QPF OF
AROUND 2 INCHES ACROSS PARTS OF W SD FOR TODAY THRU MON NIGHT DOES
NOT LOOK UNREASONABLE. INSTABILITY WILL REMAIN STRONGEST ACROSS NE
WY AND SW SD WITH TSRA EXPECTED TO DEVELOP AGAIN TOMORROW ...BUT
SEVERE THREAT DOES NOT LOOK AS GOOD AS TODAY. THE LOW WILL WEAKEN A
BIT AND PUSH NORTH ON TUE AS IT GETS CAUGHT UP IN HIGH TO THE NORTH.
EXPECT JUST MAINLY INSTABILITY SHOWERS AS SOME BREAKS IN THE CLOUD
COVER DEVELOP. FOR TEMPS...TENDED TO REMAIN CLOSER TO FWC WITH MAV
AND FAN TOO COOL...ESPECIALLY DAYTIME.

IN THE EXTENDED...UKMET SHOWS LOW WASHING OUT ACROSS SK ON WED WHILE
MRF AND ECMWF SHOW IT BEING EJECTED QUICKLY EASTWARD BY BUILDING
RIDGE TO S AND W. EITHER WAY...THINGS SHOULD IMPROVE ACROSS MUCH OF
AREA BY WED WITH SLOW WARMING TREND INTO NEXT WEEKEND. AS RIDGE
SLIDES EAST OF AREA OVER THE WEEKEND...SW FLOW ALOFT DEVELOPS AHEAD
OF NEXT WEST COAST TROF...BRINGING A CHANCE OF STORMS BACK INTO THE
PICTURE.

.UNR...NONE.

ST

In the hours before

Special weather statement, Jun 3, 9:45 AM MST, 5 hours 37 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-WYZ054>058-031930-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1045 AM MDT SUN JUN 3 2001

...SLIGHT RISK OF SEVERE THUNDERSTORMS...

THUNDERSTORMS ARE EXPECTED OVER NORTHEASTERN WYOMING AND WESTERN
SOUTH DAKOTA THIS AFTERNOON AND EVENING...WITH A SLIGHT RISK OF
SEVERE THUNDERSTORMS OVER NORTHEASTERN WYOMING AND FAR SOUTHWESTERN
SOUTH DAKOTA. THE MAIN THREATS FROM THE SEVERE THUNDERSTORMS WILL BE
HAIL LARGER THAN 3/4 INCH AND STRAIGHT LINE WINDS GREATER THAN 60
MPH. ISOLATED TORNADOES ARE ALSO POSSIBLE OVER CAMPBELL AND WESTON
COUNTIES IN NORTHEASTERN WYOMING.

.DISCUSSION...
STRONG LOW PRESSURE OVER CENTRAL WYOMING WILL BRING MOIST AND
UNSTABLE AIR INTO THE BLACK HILLS REGION TODAY. THUNDERSTORMS WILL
INTENSIFY THIS AFTERNOON...WITH THE SEVERE WEATHER THREAT SOUTHWEST
OF A LINE FROM BELLE FOURCHE TO PINE RIDGE. THE STRONGEST STORMS ARE
EXPECTED ACROSS NORTHEASTERN WYOMING...WHERE ISOLATED TORNADOES MAY
OCCUR. THE THREAT OF SEVERE WEATHER WILL DIMINISH AFTER 900 PM MDT.

COUNTIES INCLUDED IN THIS OUTLOOK ARE...CUSTER...TRIPP...BENNETT...
SHANNON...JACKSON...ZIEBACH...PERKINS...MEADE...BUTTE...HARDING...
CROOK...CAMPBELL...LAWRENCE...MELLETTE...TODD...WESTON...HAAKON...
FALL RIVER AND PENNINGTON.

WCJIN-WYNE

BUNKERS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Ziebach

When
June 3, 3:22 PM MST
Where
Ziebach forecast zone
Measured
58 kt (67 mph)
Reported by
TRAINED SPOTTER
Coordinates
44.980, -101.666 (the zone’s center; the record gives no point)

A cooperative observer measured a non-thunderstorm wind gust 13 miles west of Cherry Creek.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2001Every state in 2001This day in weather historyWarnings in South Dakota, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5253802.